Hail, Bibb
- When
- May 15, 3:18 PM CST to 3:19 PM CST
- Where
- Bibb County, 3.11 mi NE of Centerville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.980, -87.090
Large hail reported along Gary Springs Road.
Several weak upper level impulses provided the lift for scattered strong to severe thunderstorms to develop during the heating of the day on May 15th. Instability parameters were higher than normal for mid May due to above normal temperatures and surface moisture.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Several weak upper level impulses provided the lift for scattered strong to severe thunderstorms to develop during the heating of the day on May 15th. Instability parameters were higher than normal for mid May due to above normal temperatures and surface moisture.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 15, 2:29 PM CST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 329 PM CDT Sun May 15 2022 .SHORT TERM... /Updated at 1112 AM CDT Sun May 15 2022/ Through Monday. Another challenging forecast day is upon us here across Central Alabama, following good coverage of overnight convection across the eastern half of the state. The upper level northerly to northwesterly flow pattern continues, with enough synoptic scale lift for the continued development of these complexes of showers and storms. We'll see that once again today, but we might see a few more potent storms today based on the 12z KBMX modified sounding. Based on a high around 90 and dewpoints in the mid 60s, SBCAPE was coming in just over 3000 J/kg, LI's around -8, and steep 0-3km lapse rates. DCAPE was running around 1200 J/kg and 500mb temps were almost -13C. Overall, we're much more unstable across the board today, and we'll have to watch for the potential of a few isolated severe wind gusts and hail with colder temperatures aloft. There's still just enough northwesterly shear aloft to help sustain updrafts a little longer, especially with more instability to work with. We're already seeing some thunderstorm cores going up across far southern Alabama and the first showers are popping across the northwest counties. These storms are expected to last into the early evening once again, triggered by mesoscale boundary interactions. MCS activity off to our northwest will then become the focus for our overnight forecast, and determining if the current activity in Missouri & Arkansas can hold together long enough to present a strong or severe storm threat. With the risk remaining very conditional, we're going to continue to not mention locally the chance for severe storms during the overnight hours. We'll need to closely monitor for any subsequent clusters of storms that may develop as the previous MCS decays and outflow boundary moves southeastward across Central Alabama. The upper level trough axis is expected to move through the Southeast during the day on Monday, with a surface front approaching from the north. Drier air will move in from the north behind the front and therefore keep the higher rain chances across the southern half of our area by the late afternoon and evening hours. We'll have to see how much convective activity will be ongoing during the morning that will dictate cloud cover and temperatures. Northwesterly flow patterns during this time of the year are some of the more challenging patterns to forecast in terms of the convective initiation and propagation of these thunderstorm complexes, much like we saw overnight last night. 56/GDG .LONG TERM... /Updated at 0245 PM CDT Sun May 15 2022/ Increased rain chances slightly for the end of the forecast period as ridging breaks down and moisture returns. Rain chances will remain limited until then, with highs in the low to mid 90s. Still a few degrees below record highs for those days 14 Previous long-term discussion: /Updated at 0310 AM CDT Sun May 15 2022/ Tuesday through Saturday. By Tuesday, flow aloft becomes more northwesterly and increases as we shift to the subsident side of an upper-level trough. This will also coincide with antecedent frontal passage and establishment of drier air across Central Alabama. This drier period will remain in the forecast through Friday, as lack of lift and boundary layer moisture suggests. Through that time, summer- like heat will certainly build across the Deep South in response to development of a low-amplitude subtropical ridge. Operational guidance suggests afternoon highs in the low to upper 90s by Wednesday, and this will likely persist through Friday. By Friday, the ridge amplifies off the East Coast, and low-level flow strengthens across the Gulf Coast region. BL moisture will be on an increase as a result. Sufficient moisture and instability should establish across the Deep South by Saturday with dewpoints climbing into the mid 60s to near 70 degrees. PWs in the 1.5-1.7" range combined with diurnal heating will lead to afternoon scattered showers and thunderstorms for the weekend. Fortunately, RH values remain low enough mid to late week to preclude any excessive heat concerns. 40/Sizemore && .AVIATION... 18Z TAF Discussion. VFR conditions are expected, but VCTS will remain the main aviation hazard as we go through the afternoon and evening. Any storm that passes over a terminal location will cause rapid reductions in visibility and gusty downburst-type winds. VFR cigs and visibilities are expected to prevail during the overnight hours with only a small possibility of some patchy fog affecting any one terminal location. Note: AMD NOT SKED at ASN due to unavailable observations. 56/GDG && .FIRE WEATHER... A warm, summer-like pattern will persist across Central Alabama through the next several days. However, isolated to scattered showers and thunderstorms remain forecast through tomorrow. Expect 20ft winds at 4-8mph to shift to a northwesterly direction by Monday morning as a front moves through the area. Minimum RH values in the 40-50% range are expected tomorrow afternoon. By Tuesday, drier air moves into the region. This will drop minimum RH values through Friday, along with building heat. Moisture increases by next weekend which could signal the return of showers and thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 62 86 56 86 58 / 20 30 0 0 0 Anniston 63 85 58 86 59 / 20 30 0 0 0 Birmingham 65 88 61 88 62 / 20 30 0 0 0 Tuscaloosa 65 88 61 88 63 / 20 30 0 0 0 Calera 66 88 62 88 63 / 20 30 10 0 0 Auburn 64 88 64 87 63 / 30 30 10 0 0 Montgomery 65 91 64 90 63 / 30 30 20 0 0 Troy 63 91 65 90 62 / 30 40 20 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 314 AM CDT Sun May 15 2022 ALZ011>015-017>050-161115- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 314 AM CDT Sun May 15 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
Special Weather Statement
National Weather Service Birmingham AL
343 PM CDT Sun May 15 2022
ALZ045-152115-
Macon AL-
343 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of southeastern Macon
County through 415 PM CDT...
At 342 PM CDT, Doppler radar was tracking a strong thunderstorm over
Davisville, or near Tuskegee, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tuskegee, Davisville, Liverpool, Lake Tuskegee, Warriorstand and Fort
Davis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3223 8570 3223 8571 3224 8571 3238 8580
3246 8561 3227 8547
TIME...MOT...LOC 2042Z 333DEG 6KT 3236 8567
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
25/OwenSpecial Weather Statement
National Weather Service Birmingham AL
352 PM CDT Sun May 15 2022
ALZ025-152130-
Shelby AL-
352 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of south central Shelby
County through 430 PM CDT...
At 352 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shelby County Airport, or near Alabaster, moving south at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alabaster, Pelham, Helena, Calera, Montevallo, Columbiana, American
Village, University Of Montevallo, Maylene, Shelby County Airport,
Shelby, Ballantrae, Camp Branch, Saddle Lake Farms, Siluria,
Alabaster Veterans Park, Bounds Lake and Saginaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3328 8687 3331 8666 3311 8657 3309 8687
TIME...MOT...LOC 2052Z 349DEG 6KT 3323 8675
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
25/OwenSpecial Weather Statement
National Weather Service Birmingham AL
401 PM CDT Sun May 15 2022
ALZ012-152130-
Lamar AL-
401 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of central Lamar County
through 430 PM CDT...
At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lamar County Airport, or near Sulligent, moving south at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vernon, Sulligent, Beaverton, Lamar County Airport, Crews, Bedford,
Crossville, Star, Pine Springs, Hightogy and Lamar County Public
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3400 8821 3399 8806 3370 8795 3366 8826
TIME...MOT...LOC 2101Z 349DEG 6KT 3385 8819
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
25/OwenSpecial Weather Statement
National Weather Service Birmingham AL
402 PM CDT Sun May 15 2022
ALZ034-152130-
Bibb AL-
402 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of southeastern Bibb
County through 430 PM CDT...
At 402 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashby, or 7 miles northeast of Centreville, moving south at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Centreville, West Centreville, Ashby, Trio, Six Mile and Bibb County
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3307 8714 3310 8695 3308 8695 3308 8694
3306 8692 3293 8688 3291 8688 3288 8715
TIME...MOT...LOC 2102Z 349DEG 6KT 3302 8702
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
25/OwenSpecial Weather Statement
National Weather Service Birmingham AL
411 PM CDT Sun May 15 2022
ALZ025-034-035-152145-
Chilton AL-Bibb AL-Shelby AL-
411 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of north central
Chilton, southwestern Shelby and east central Bibb Counties through
445 PM CDT...
At 410 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wilton, or over Montevallo, moving south at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Calera, Montevallo, Jemison, Wilton, University Of Montevallo, Ashby,
Brierfield Ironworks Park, American Village and Minooka Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3311 8698 3315 8677 3298 8667 3291 8694
TIME...MOT...LOC 2110Z 349DEG 6KT 3307 8686
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
25/OwenSpecial Weather Statement
National Weather Service Birmingham AL
411 PM CDT Sun May 15 2022
ALZ022-023-031-152145-
Greene AL-Pickens AL-Tuscaloosa AL-
411 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of southwestern
Tuscaloosa, southeastern Pickens and northern Greene Counties through
445 PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnston Lake, or 9 miles southeast of Carrollton, moving south at 5
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aliceville, Gordo, Carrollton, Union, McMullen, Garden, Mantua, Jena,
Benevola, Johnston Lake, Snoddy, Dillburg, Ralph, Kirk, Pleasant
Ridge, Pioneer and Lewiston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3333 8784 3301 8774 3295 8819 3296 8819
3296 8816 3297 8816 3298 8817 3299 8817
3300 8819 3328 8820
TIME...MOT...LOC 2111Z 348DEG 6KT 3316 8798
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
25/OwenThe Birmingham radar (KBMX), 37 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Large hail reported along Gary Springs Road.
Several trees uprooted and power lines downed on South Central Boulevard in the city of Tallassee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030748, 1030749.